Alert archive / Montana / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 92, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Aug 10, 2005, 2:01 PM MDT for Chouteau County, Hill County, Montana. It was in force for 47 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 10, 2005, 2:01 PM MDT (20:01 UTC)
- Expired
- Aug 10, 2005, 2:48 PM MDT
- In force
- 47 min
- Issued by
- NWS Great Falls, MT
- Area
- Counties, with a storm outline in the text
Counties Chouteau County, MT, Hill County, MT
The radar
The Great Falls radar (KTFX), 142 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 10, 2:20 PM MDT | HAIL 0.75 | Box Elder, MT | HAIL LASTED 7 MIN WIND GUST ESTMD 45 MPH |
| Aug 10, 2:25 PM MDT | HAIL 1 | Rocky Boy, MT | |
| Aug 10, 2:30 PM MDT | HAIL 0.25 | Box Elder, MT | HAIL DAMAGE CROPS FROM BOX ELDER TO 4.5 MILES NORTH. POWER LINES DOWN ON NORTH END OF BOX ELDER LOST POWER FOR 2 HOURS |
| Aug 10, 2:40 PM MDT | HAIL 0.75 | 25 S Havre, MT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 8.0 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 56 J/kg
- Mixed-layer CIN
- -297 J/kg
- Mixed-layer LCL
- 717 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 158 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KTFX 102001 SVRTFX MTC015-041-102045- /O.NEW.KTFX.SV.W.0092.050810T2001Z-050810T2045Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREAT FALLS MT 201 PM MDT WED AUG 10 2005 THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN CHOUTEAU COUNTY IN NORTH CENTRAL MONTANA SOUTHEASTERN HILL COUNTY IN NORTH CENTRAL MONTANA * UNTIL 245 PM MDT * AT 157 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES WEST OF BOX ELDER...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR BOX ELDER BY 215 PM MDT NEAR ROCKY BOY BY 235 PM MDT THIS ALSO INCLUDES HIGHWAY 87 BETWEEN MILE MARKERS 83 AND 99. HAIL TO THE SIZE OF NICKELS AND WIND GUSTS TO 60 MPH ARE LIKELY WITH THIS STORM. STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 4846 11026 4829 11033 4809 10958 4837 10956 $$
2 follow-up statements
000 WWUS55 KTFX 102031 SVSTFX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 230 PM MDT WED AUG 10 2005 MTC015-041-102045- /O.CON.KTFX.SV.W.0092.000000T0000Z-050810T2045Z/ HILL MT-CHOUTEAU MT- 230 PM MDT WED AUG 10 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 245 PM MDT FOR NORTHEASTERN CHOUTEAU AND SOUTHEASTERN HILL COUNTIES... AT 224 PM MDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM PRODUCING PENNY SIZE HAIL AND ESTIMATED WINDS TO 45 MILES AN HOUR. THIS STORM WAS LOCATED 5 MILES EAST OF BOX ELDER...MOVING EAST AT 30 MPH. LOCATIONS IN THE WARNING INCLUDE BOX ELDER AND ROCKY BOY. PENNY-SIZED HAIL HAS BEEN REPORTED IN BOX ELDER WITH THIS STORM. IF YOU ARE IN THE PATH OF THIS STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT WEDNESDAY EVENING FOR CENTRAL MONTANA. LAT...LON 4846 11026 4829 11033 4809 10958 4837 10956 $$
000 WWUS55 KTFX 102048 SVSTFX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 247 PM MDT WED AUG 10 2005 MTC015-041-102057- /O.EXP.KTFX.SV.W.0092.000000T0000Z-050810T2045Z/ HILL MT-CHOUTEAU MT- 247 PM MDT WED AUG 10 2005 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CHOUTEAU AND SOUTHEASTERN HILL COUNTIES EXPIRES AT 245 PM MDT... THE SEVERE THUNDERSTORM IS MOVING INTO BLAINE COUNTY. THIS STORM REMAINS SEVERE AND HAS A HISTORY OF PRODUCING HAIL THE SIZE OF NICKELS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT WEDNESDAY EVENING FOR CENTRAL MONTANA. LAT...LON 4846 11026 4829 11033 4809 10958 4837 10956 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 12:10 PM MDT, 1 hour 51 minutes earlier.
Area forecast discussion, Aug 10, 12:10 PM MDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 1210 PM MDT WED AUG 10 2005 UPDATE TO AVIATION SECTION .DISCUSSION... WILL UPDATE FORECAST PACKAGE FOR MINOR ADJUSTMENTS TO POPS AND WEATHER. CONVECTIVE ACTIVITY HAS STARTED EARLY WITH ISOLATED THUNDERSTORMS MOVING ACROSS SOUTHWEST MONTANA AND OVER THE NORTHWEST. GENERAL FORECAST THEME OF ADDITIONAL CONVECTIVE ACTIVITY THIS AFTERNOON LOOKS ON TRACK. EMANUEL & .PREV DISCUSSION...ISSUED 358 AM MDT WED AUG 10 2005 TODAY THROUGH FRIDAY...AREA WILL REMAIN UNDER WESTERLY FLOW ALOFT TODAY AND MODELS INDICATE ANOTHER SHORTWAVE MOVING ACROSS THE NORTHERN ZONES LATER THIS MORNING AND AFTERNOON. WILL CONTINUE WITH THE IDEA OF CHANCE POPS FOR THE NORTHERN ZONES AND SLIGHT CHANCE POPS FOR THE SOUTHERN ZONES. IT LOOKS LIKE THERE WILL BE ENOUGH INSTABILITY AND WIND SHEAR TO MENTION THE THREAT OF STRONGER THUNDERSTORMS...MAINLY OVER THE CENTRAL ZONES. THURSDAY INTO FRIDAY MODELS INDICATE THE AREA WILL COME UNDER THE INFLUENCE OF CANADIAN AIR WILL WILL RESULT IN COOLER TEMPERATURES BY FRIDAY. THURSDAYS HIGH TEMPERATURES WILL BE TRICKY IN THE NORTH DUE TO UNCERTAINTIES WITH THE TIMING OF THE CANADIAN COLD FRONT. HAVE OPTED TO LEAVE INHERITED FORECAST HIGH TEMPERATURES FOR THURSDAY ALONE FOR NOW. COOLER CANADIAN AIRMASS WILL BE OVER THE AREA FRIDAY AND CLOUD COVER COULD ALSO HELP HOLD HIGH TEMPERATURES DOWN. THERE COULD BE SOME WEAK SHORTWAVES THURSDAY INTO FRIDAY AND EXPECT SOME MOISTURE TO BE IN PLACE MAINLY OVER THE NORTHERN ZONES. WITH UPSLOPE FLOW ALSO IN PLACE OVER THE NORTHERN ZONES WILL CONTINUE THE SLIGHT CHANCE TO CHANCE POPS. IN THE SOUTH EXPECT LESS MOISTURE BUT ALSO BETTER INSTABILITY SO WILL CONTINUE WITH SLIGHT CHANCE POPS THERE. FRIDAY NIGHT THROUGH MONDAY NIGHT...MEDIUM RANGE MODELS CONTINUE IN GOOD AGREEMENT...ADVERTISING AN UPPER LEVEL TROUGH EXTENDING FROM CENTRAL CANADA INTO THE PACIFIC NW AND NORTHERN ROCKIES THROUGH THE PERIOD. TEMPS WILL BE WELL BELOW NORMAL SATURDAY WITH CANADIAN SURFACE HIGH HIGH PRESSURE OVER NORTHCENTRAL MT...THEN MODERATE SOME ON SUNDAY BEFORE A REINFORCING SURFACE HIGH DROPS SOUTH SUNDAY NIGHT. WILL HAVE TEMPERATURES GENERALLY IN THE 60S ACROSS NORTHERN ZONES SATURDAY WITH TEMPS IN THE 70S ACROSS THE SW VALLEYS. TEMPS WILL THEN RECOVER INTO THE LOWER TO MID 70S FOR SUNDAY AND MONDAY. OVERNIGHT TEMPERATURES WILL GENERALLY BE IN THE 40S ACROSS LOWER ELEVATIONS...HOWEVER WOULD NOT BE SURPRISED TO SEE TEMPS IN THE 30S IF SKIES CLEAR AT NIGHT. CYCLONIC NW FLOW ALOFT AND UPSLOPE SURFACE WINDS WILL KEEP THE PERIOD UNSETTLED WITH ENOUGH INSTABILITY FOR A SLIGHT CHANCE OF SHOWERS...BUT EXPECT PRECIP AMOUNTS TO BE FAIRLY LIGHT THROUGH THE PERIOD. HOENISCH TUESDAY THROUGH WEDNESDAY...GFS MOVES INTO FAIR AGREEMENT WITH ECMWF DURING THIS PERIOD. SHORT WAVE RIDGE OVER CWA TUESDAY FOR DRY BUT COOL CONDITIONS. BY LATE AFTERNOON THE RIDGE SLIDES EAST WITH WESTERLY FLOW ALOFT SHIFTING SOUTHWESTERLY. LIMITED MOISTURE IN THIS FLOW RESULTS IN ISOLATED SHOWERS AND THUNDERSTORMS OVER THE FAR SOUTHERN THEN SOUTHEASTERN PORTIONS OF THE CWA. WARMER AIR IN THE SOUTHWEST FLOW MODERATES TEMPERATURES TO NEAR SEASONAL VALUES WEDNESDAY. EK && .AVIATION... UPDATED 1810Z. MOIST AND UNSTABLE WESTERLY FLOW ALOFT WITH EMBEDDED SHORTWAVE ENERGY WILL CONTINUE TO TRIGGER WIDELY SCATTERED CONVECTION THROUGH TODAY WITH ACTIVITY AGAIN INCREASING IN THE AFTERNOON AND EVENING HOURS AND GENERALLY FOCUSED ALONG THE STALLED FRONTAL BOUNDARY...WHERE A FEW SEVERE THUNDERSTORMS MAY DEVELOP...MAINLY AFTER 00Z WITH GUSTY WINDS AND HAIL A POSSIBILITY WITH STRONGER CELLS. ANY CONVECTION THIS AFTERNOON AND EVENING MAY BRING LOCAL MVFR CEILINGS AS THE AIRMASS CONTINUES TO MOISTEN. CAMP && .PRELIMINARY POINT TEMPS/POPS... GTF 82 52 82 48 / 30 20 20 20 CTB 72 48 68 45 / 30 20 30 30 HLN 87 56 86 55 / 20 10 10 10 BZN 86 48 86 47 / 20 20 10 10 WEY 76 39 77 41 / 20 20 20 20 DLN 84 49 84 49 / 20 10 10 10 HVR 80 51 77 50 / 30 30 30 20 LWT 80 51 78 48 / 30 30 20 20 && .TFX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...BLANK LONG TERM....HOENISCH/KURDY AVIATION...CAMP WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Aug 10, 5:05 AM MDT, 8 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 505 AM MDT WED AUG 10 2005 MTZ008>015-044>055-111105- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 505 AM MDT WED AUG 10 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND SOUTHWEST MONTANA .DAY ONE...TODAY THERE IS A SMALL CHANCE OF AN ISOLATED SEVERE THUNDERSTORM THIS AFTERNOON AND EVENING...MAINLY OVER THE PLAINS. NO WATCHES...WARNINGS...OR ADVISORIES CURRENTLY IN EFFECT .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Aug 10, 11:53 AM MDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1153 AM MDT WED AUG 10 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM HEAVY RAIN ROY 47.33N 108.96W
08/10/2005 1.50 INCH FERGUS MT TRAINED SPOTTER
1.50 INCHES OF RAIN DURING EARLY MORNING THUNDERSTORMS
&&
WILLIAMSON DCThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 6:14 PM MDT | Severe Thunderstorm Warning | TFX | Pondera | 46 min |
| Aug 9, 6:16 PM MDT | Severe Thunderstorm Warning | TFX | Madison | 51 min |
| Aug 9, 6:18 PM MDT | Severe Thunderstorm Warning | TFX | Glacier | 57 min |
| Aug 9, 6:59 PM MDT | Severe Thunderstorm Warning | TFX | Pondera | 40 min |
| Aug 10, 2:27 AM MDT | Severe Thunderstorm Warning | TFX | Chouteau | 65 min |
| Aug 10, 4:02 AM MDT | Severe Thunderstorm Warning | TFX | Fergus | 43 min |
| Aug 10, 7:56 AM MDT | Severe Thunderstorm Warning | TFX | Beaverhead | 47 min |
| Aug 10, 2:41 PM MDT | Severe Thunderstorm Warning | TFX | Blaine | 79 min |
| Aug 10, 3:43 PM MDT | Severe Thunderstorm Warning | TFX | Blaine | 77 min |
| Aug 10, 3:56 PM MDT | Severe Thunderstorm Warning | TFX | Blaine | 43 min |
| Aug 10, 4:12 PM MDT | Severe Thunderstorm Warning | TFX | Broadwater | 39 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.